Alabama, 2015Tornadoes and Flash Flooding in Alabama, January 3, 2015
January 3, 2015 · NWS BMX · 16 events in 7 counties and zones
A surface low tracked northeast across northern Mississippi and northwest Alabama Saturday afternoon and evening. An upper level disturbance moving out of the southwest United States providing ample lift and shear increased as the surface low deepened.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low tracked northeast across northern Mississippi and northwest Alabama Saturday afternoon and evening. An upper level disturbance moving out of the southwest United States providing ample lift and shear increased as the surface low deepened. The frontal system progressed slowly eastward, and this allowed for widespread rainfall amounts of 2 to 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 3, 2:29 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 3, 2:29 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CST SAT JAN 3 2015
.DISCUSSION...
THERE'S SEVERAL WEATHER IMPACTS TO DISCUSS OVER THE NEXT SEVEN
DAYS SO LET'S GET RIGHT TO IT. THE FIRST OF THESE IMPACTS IS
LITERALLY RIGHT ON OUR DOORSTEP. AN UPPER LOW IS SPINNING OVER THE
TEXAS PANHANDLE WITH THE ASSOCIATED SFC LOW TRACKING NORTHEAST
INTO ILLINOIS. THE TRAILING COLD FRONT CURRENTLY STRETCHES
SOUTHWARD FROM THE LOW CENTER INTO CENTRAL LA. THE WARM FRONT
CONTINUES TO PUSH NORTHWARD ACROSS AL WITH DEW POINTS ALREADY IN
THE LOW/MID 60S ACROSS THE SOUTHWESTERN HALF OF THE STATE AS
MOISTURE SURGES NORTHWARD FROM THE GULF. A LINE OF STORMS IS
ALREADY TAKING SHAPE JUST EAST OF THE MS RIVER WITH SCATTERED
THUNDERSTORMS DEVELOPING OUT AHEAD OF THE LINE ACROSS SOUTH MS
JUST TO EAST OF WHAT APPEARS TO BE A MESOLOW. THE SQUALL LINE
WILL CONTINUE TO TRACK EASTWARD ACROSS MS THIS AFTERNOON AND IS
SET TO ENTER OUR WESTERN COUNTIES AFTER 4PM...WITH SOME OF THE
INDIVIDUAL STORMS POSSIBLY ENTERING A BIT SOONER.
AS FOR THE IMPACTS EXPECTED HERE ACROSS CENTRAL ALABAMA WITH THIS
SYSTEM...THEY HAVEN'T CHANGED MUCH. SPC STILL HAS THE WESTERN HALF
OF AL OUTLOOKED IN A SLIGHT RISK AND THIS IS WHERE WE WILL
CONTINUE TO HIGHLIGHT THE THREAT FOR ISOLATED SEVERE STORMS. SHEAR
WILL BE SUFFICIENT FOR ORGANIZED THUNDERSTORMS AND ROTATING
UPDRAFTS...AND EVEN WITH CONTINUED CLOUD COVER INSTABILITIES
SHOULD BE IN THE 500-1000 J/KG RANGE AT LEAST IN THE SW PORTION OF
THE CWA. EXPECT THE SYSTEM TO MAINTAIN INTENSITY AS IT ENTERS
WESTERN AL LATE THIS AFTERNOON FOLLOWED BY A WEAKENING TREND AS IT
PROGRESSES EASTWARD ACROSS THE STATE...MAINLY DUE TO WANING
INSTABILITIES AND WEAKENING UPPER LEVEL FORCING. DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THE MAIN TIME FRAME OF CONCERN REMAINS 4PM UNTIL
MIDNIGHT TONIGHT. BEYOND MIDNIGHT EXPECT THE SYSTEM TO WEAKEN WITH
A LINE IF SHOWERS AND SUB-SEVERE STORMS TO CONTINUE TO PUSH EAST
ACROSS EASTERN AL THRU SUNDAY MORNING.
ANOTHER POTENTIAL THREAT FROM THIS SYSTEM WILL BE LOCALIZED FLASH
FLOODING. GROUND CONDITIONS REMAIN FAIRLY SATURATED AFTER THE
HEAVY RAINS OF THE PAST TWO WEEKS...AND SEVERAL AREA RIVERS REMAIN
SLIGHTLY ELEVATED. WITH AN ADDITIONAL 1-2 INCHES OF RAIN FORECAST
FROM NOW THROUGH SUNDAY MORNING A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR AREAS GENERALLY ALONG/NORTH OF A LINE FROM DEMOPOLIS TO
ANNISTON. MINOR RIVER FLOODING IS ALSO POSSIBLE...MOST NOTABLY
ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVERS.
ONCE THIS SYSTEM FINALLY EXITS TO THE EAST BY SUNDAY AFTERNOON
WE'LL SEE A MUCH NEEDED PERIOD OF DRY WEATHER THAT WILL PERSIST
THRU NEXT WEEK. ALTHOUGH IT WILL BE DRY...IT WON'T BE WITHOUT
IMPACT. A DRY COLD FRONT WILL CROSS THE AREA ON TUESDAY WHICH WILL
BE FOLLOWED BY AN ARCTIC AIR MASS. THIS WILL BE THE COLDEST TEMPS
WE'VE SEEN THIS WINTER SEASON. TEMPS WEDNESDAY NIGHT WILL BOTTOM
OUT IN THE TEENS AND 20S...WITH A HARD FREEZE LIKELY ACROSS THE
NORTHERN PORTIONS OF CENTRAL ALABAMA. NORTHERLY WINDS OF AROUND 10
MPH WILL CREATE WIND CHILLS IN THE SINGLE DIGITS...OR PERHAPS EVEN
BELOW ZERO IN SOME LOCATIONS. HIGHS ON THU WILL STRUGGLE TO REACH
THE FREEZING MARK IN THE NORTH.
19
&&
.AVIATION...
18Z TAF DISCUSSION.
LOOKING AT THE POSSIBILITY OF SHOWERS FOR THE MOST PART FOR
TERMINALS IN THE SHORT TERM FOR MUCH OF THE AFTERNOON. AS TS
CHANCES WILL BE ON THE LOWER SIDE FOR THIS AFTERNOON WILL LEAVE
OUT MENTION UNTIL THIS EVENING...BUT WILL BE MONITORING FOR ANY
TS DEVELOPMENT AHEAD OF THE LINE AND WILL AMEND AS NECESSARY.
BETTER CHANCE FOR TSRA WILL BE LAGGING TILL LATER THIS EVENING AS
A LINE OF STORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. IFR
CIGS MAY GO UP SOME THIS AFTERNOON TO MVFR BUT WILL LIKELY GO DOWN
AS LINE OF TSRA APPROACHES AND SHOULD CONTINUE WITH RA BEHIND THE
LINE INTO SUNDAY DAYTIME.
08/MK
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 57 58 30 45 26 / 100 50 0 0 0
ANNISTON 60 61 32 47 27 / 100 70 0 0 0
BIRMINGHAM 56 57 30 45 29 / 100 40 0 0 0
TUSCALOOSA 55 56 31 47 28 / 100 20 0 0 0
CALERA 57 58 32 47 30 / 100 50 0 0 0
AUBURN 62 63 34 50 32 / 90 80 10 0 0
MONTGOMERY 63 64 36 51 30 / 100 80 0 0 0
TROY 64 65 36 52 31 / 90 80 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SUNDAY
MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...
CHEROKEE...CLEBURNE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...MARION...PICKENS...SHELBY...ST. CLAIR...
SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON.
&&
Hazardous weather outlook, Jan 3, 12:23 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CST SAT JAN 3 2015
ALZ011>015-017>050-041830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1223 PM CST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS WEST ALABAMA
LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND
LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE MAIN THREAT AREA FOR SEVERE STORMS WILL BE GENERALLY
ALONG AND WEST OF INTERSTATE 65 FROM 4 PM UNTIL MIDNIGHT. HEAVY
RAINFALL ASSOCIATED WITH THE THUNDERSTORMS COULD LEAD TO FLASH
FLOODING TONIGHT AND THROUGH SUNDAY MORNING...GENERALLY ALONG AND
NORTH OF LINE FROM DEMOPOLIS...TO CALERA...TO HEFLIN.
DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER ARE
EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. PLEASE REFER TO FLOOD
STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS
TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE
FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD
TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO
DEGREES ACROSS NORTH ALABAMA.
THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.
DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER AND
BLACK WARRIOR RIVER ARE EXPECTED TO RISE OR REMAIN ABOVE FLOOD
STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATER THIS AFTERNOON AND TONIGHT.
08/MK
Event by event
8 thunderstorm wind, 6 tornado, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pickens
- When
- January 3, 4:04 PM CST to 4:05 PM CST
- Where
- Pickens County, 0.27 mi WNW of Union Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.201, -88.134
Numerous trees uprooted along Franconia Road between Aliceville and Carrollton.
Tornado, Sumter
- When
- January 3, 4:06 PM CST to 4:08 PM CST
- Where
- Sumter County, 0.55 mi E of Cuba to 1.18 mi ENE of Cuba
- Rating
- EF0
- Path length
- 0.67 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.431, -88.371
National Weather Service Meteorologists surveyed damage in Sumter County and confirmed a weak tornado. The tornado touched down just west of Pretty Branch Road along the Norfolk Southern Railroad, about 0.5 miles east of Cuba. The tornado tracked northeast downing several large hardwoods and caused damage to the roof and anchoring system of a manufactured home as it crossed Pretty Branch Road and the railroad track. The tornado moved parallel to the railroad track downing approximately one dozen trees. The tornado lifted just west of Old Livingston Road.
Thunderstorm Wind, Pickens
- When
- January 3, 4:23 PM CST
- Where
- Pickens County, 3.5 mi N of Reform
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.430, -88.010
Several trees uprooted in the Friendship Community.
Tornado, Sumter
- When
- January 3, 4:36 PM CST to 4:37 PM CST
- Where
- Sumter County, 2.71 mi WSW of Bodka to 1.87 mi W of Bodka
- Rating
- EF1
- Path length
- 1.23 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.806, -88.294
National Weather Service meteorologists surveyed damage in Sumter County and confirmed a tornado. The tornado touched down along State Highway 116 between Old Bodka Road and State Highway 17. The tornado traveled northeast and lifted near Old Bodka Road and Bodka Creek. The most concentrated damage was near Old Bodka Road where hundreds of trees were snapped off or uprooted.
Tornado, Greene
- When
- January 3, 4:55 PM CST to 4:57 PM CST
- Where
- Greene County, 3.85 mi NW of West Greene to 2.9 mi SSW of Ridge
- Rating
- EF1
- Path length
- 1.61 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.960, -88.127
National Weather Service meteorologists surveyed damage in Greene County and confirmed the damage was produced by a tornado. The tornado touched down on County Road 117, south of County Road 115. The tornado nearly paralleled County Road 117 for its entire duration with damage on both side of the road. Damage was light at the beginning of the path with only branches off trees. The damage intensified along the path and dozens of hardwoods and softwoods were snapped off or uprooted. One home had a large tree fall on it causing major damage. One mobile home suffered minor skirting damage and a few outbuildings were damaged.
Thunderstorm Wind, Lamar
- When
- January 3, 4:59 PM CST
- Where
- Lamar County, 4.7 mi NNW of Molloy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.793, -88.230
Numerous trees uprooted on County Road 21 just south of County Road 26.
Thunderstorm Wind, Lamar
- When
- January 3, 5:02 PM CST
- Where
- Lamar County, 3.59 mi SW of Vernon Lamar Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.790, -88.160
Numerous trees uprooted near the intersection of Aberdeen Road and Holiday Road.
Tornado, Greene
- When
- January 3, 5:19 PM CST to 5:20 PM CST
- Where
- Greene County, 6.84 mi NNE of Snoddy to 7.17 mi NNE of Snoddy
- Rating
- EF0
- Path length
- 0.39 mi
- Path width
- 100 yd
- Continued into
- Tuscaloosa, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.124, -87.844
National Weather Service meteorologists surveyed damage in Greene County and confirmed a weak tornado. The tornado touched down near the Greene-Tuscaloosa County Line just south of the Jena Community. The initial touchdown was along Shiloh Road where trees were uprooted. The tornado traveled northeast and crossed into Tuscaloosa County.
Tornado, Tuscaloosa
- When
- January 3, 5:20 PM CST to 5:21 PM CST
- Where
- Tuscaloosa County, 6.67 mi NW of Ralph to 7.01 mi NNW of Ralph
- Rating
- EF0
- Path length
- 0.88 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.128, -87.838
National Weather Service meteorologists surveyed damage in Tuscaloosa County and confirmed a weak tornado. The tornado entered Tuscaloosa County from Greene County about one-quarter of a mile south of Homestead Road. Two homes suffered roof damage and several outbuildings were damaged or destroyed. The tornado lifted just north of Romulus Road.
Thunderstorm Wind, Marion
- When
- January 3, 5:22 PM CST to 5:25 PM CST
- Where
- Marion County, 3.59 mi NW of Twin to 4.44 mi NNW of Twin
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.040, -87.890
Numerous trees uprooted and power lines downed beginning near the intersection of County Road 45 south of Highway 78 and continuing northeast along County Road 45 to the community of Pea Ridge.
Tornado, Marion
- When
- January 3, 5:23 PM CST to 5:24 PM CST
- Where
- Marion County, 1.57 mi ENE of Pleasant Ridge to 1.85 mi ENE of Pleasant Ridge
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.176, -87.954
National Weather Service Meteorologists surveyed damage in Marion County near the city of Hamilton and confirmed a weak tornado. The tornado touched down near the intersection of Highway 43 and Beecher Street, about 3 miles northeast of Hamilton. The tornado path was all on the southeast side of Highway 43/17. One home suffered roof and shingle damage, and several trees were uprooted. Some of the debris was thrown several hundred yards downstream.
Thunderstorm Wind, Marion
- When
- January 3, 5:29 PM CST
- Where
- Marion County, 3.9 mi NW of Brinn
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.204, -87.855
Barn damaged on County Road 108 Near Highway 253. Several trees also uprooted along Highway 253.
Thunderstorm Wind, Tuscaloosa
- When
- January 3, 5:50 PM CST
- Where
- Tuscaloosa County, 0.69 mi N of Box Spgs
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.210, -87.480
A tree fell on a house along 6th Street East. A three year old boy was taken to local hospital for minor injuries.
Thunderstorm Wind, Winston
- When
- January 3, 5:52 PM CST
- Where
- Winston County, 0.03 mi NW of Haleyville Posey Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.280, -87.600
Gust measured by the Posey Field Airport AWOS.
Flash Flood, Pickens
- When
- January 3, 6:25 PM CST to 7:25 PM CST
- Where
- Pickens County, 5.99 mi SSE of Gordo to 6.85 mi SSE of Gordo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.240, -87.859
Road washed out on Old Vienna Road near the intersection of Dr. Kirk Road. Several other roads flooded across the county.
Flash Flood, Tuscaloosa
- When
- January 3, 7:00 PM CST to 9:30 PM CST
- Where
- Tuscaloosa County, 1.67 mi NW of Northport to 4.97 mi SW of Fox
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.239, -87.598
Heavy rainfall caused about one dozen roads to become flooded and impassable within Tuscaloosa County. The flooded roads were in the city of Northport, along Highway 69 between the cities of Tuscaloosa and Moundville, and along Highway 82 between the cities of Tuscaloosa and Duncanville. Rainfall reports in these areas indicated widespread 2-4 inches with isolated amounts near 5 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 3, 2015$802,000 · EF2 · 29 events
- Flood in Illinois, January 3 to 5, 20151 death · $40,000 · 1 event
- Flash Flood in Indiana, January 3, 20151 death · $20,000 · 1 event
- Marine High Wind in Hawaiian Waters, January 3, 20151 death · 1 injured · 50 kt wind · 1 event
- Cold in Illinois, January 3, 20151 death · 1 event
- Rip Current in Puerto Rico, January 3 to 7, 20151 death · 1 event
- Cold in Minnesota, January 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 3 to 4, 2015$95,000 · 16 events
- Damaging Winds in Louisiana, January 3, 2015$53,000 · 55 kt wind · 14 events
- Ice Storm and Winter Storm in Washington, January 3 to 5, 201530 events
- Heavy Snow in Idaho, January 3 to 5, 201528 events
- Winter Storm and Winter Weather in New York, January 3 to 4, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556254, 556256, 556255, 556257, 556258, 556260, 556261, 556262, 556263, 556266, 556265, 556810, 556819, 556825, 556828, 556874.